Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS State College, PA

May 12, 2002Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 12, 2002, 1:13 PM EDT for Cambria County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 1:13 PM EDT (17:13 UTC)
Expired
May 12, 2002, 2:00 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Whole counties

County Cambria County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 1:15 PM EDTThunderstorm WindCarrolltown, PATrees were down. A car was damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 121713
SVRCTP
PAC021-121800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
112 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN PENNSYLVANIA

* UNTIL 200 PM EDT.

* AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELSANO...OR 6 MILES NORTHWEST OF
  EBENSBURG...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATTON AND GALLITZIN AT 120 PM.
  BLANDBURG AT 135 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

LAT...LON 4071 7881 4042 7894 4034 7859 4072 7842

JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:00 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 12, 11:00 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1100 AM EDT SUN MAY 12 2002

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH SOUTHWEST ZONES. PREVIOUS
FORECAST LOOKS GOOD OTHERWISE.

DIRIENZO

...PREVIOUS AFD...

POTENTIAL HEAVY RAIN EVEN THE MAIN CONCERN FOR THIS FORECAST
PACKAGE.  ALL INDICATORS AND INGREDIENTS ARE IN PLACE FOR A
SIGNIFICANT PRECIPITATION EVENT ACROSS THE REGION AS A VERY MOIST
AIR MASS (LAYER PWS IN EXCESS OF 1.5) WILL PRESIDE ACROSS MUCH OF
THE STATE AS NUMEROUS UPPER LEVEL IMPULSES TRACK THROUGH THE
SOUTHWEST FLOW ALOFT...AND QUASI-STATIONARY BOUNDARY IS DRAPED
ACROSS NORTHERN THIRD OF PA.  NEARLY STATIONARY ULJ FEATURE IS
CAUSING ME THE MOST CONCERN THIS MORNING...AS POTENTIAL FOR TRAINING
ECHOES WILL BE PARTICULARLY HIGH LATER THIS AFTERNOON AND TONIGHT.
WIDESPREAD STORM QPFS OF 1 TO 3 INCHES ARE LIKELY...BUT TRAINING
ECHOES WOULD CREATE MUCH HIGHER LOCAL AMOUNTS.  WILL CONTINUE FLOOD
WATCH FOR NORTHERN HALF OF PA...AS COMBINATION OF UPPER LEVEL
DYNAMICS...FRONTAL FORCING AND BOUNDARY LAYER CONVERGENCE AND HIGH
LAYER PWS INDICATE THIS IS THE MOST LIKELY AREA FOR EXCESSIVE
PRECIPITATION.  SOUTHERN PORTIONS OF CENTRAL PA ALSO EXPECTED TO SEE
LOCALLY HEAVY RAINFALL BY MONDAY AFTERNOON...AS AVN INDICATES
ANOTHER WAVE INITIATING HEAVY RAINFALL OVER THE SOUTH AT THAT TIME...
BUT GREATEST SHORT-TERM THREAT IS ACROSS THE NORTH TONIGHT.

COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH MIDWEEK AS COLD
5H TROF DROPS SOUTHEASTWARD AND DOMINATES THE FLOW OVER THE
NORTHEASTERN UNITED STATES.  WOULDNT BE SURPRISED TO SEE SOME WET
SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE/WED AS
850 MB TEMPS ARE FORECAST TO DROP TO O TO -2 FOR A 24-30 HOUR PERIOD
TUE-WED.  BRRRR.   SOME MODERATION IN TEMPS SEEN FOR LATE IN THE
WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY THURS NIGHT/FRIDAY.

.CTP...FLOOD WATCH LATE TONIGHT THROUGH MONDAY MORNING NORTHERN
ZONES.

DEVOIR

In the hours before

Special weather statement, May 12, 8:17 AM EDT, 4 hours 56 minutes before
PAZ024>028-033>036-056-057-059-063>066-121915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 AM EDT SUN MAY 12 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTH CENTRAL
PENNSYLVANIA LATER TODAY...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL
PENNSYLVANIA TODAY. SOUTHERN CENTRAL PENNSYLVANIA WILL BE SOUTH OF
THE FRONT AND BE IN A WARM UNSTABLE AIR MASS. SUNSHINE IS EXPECTED
TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL
MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE OF SOME OF
THE STORMS BECOMING SEVERE.

THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

SND
Special weather statement, May 12, 8:43 AM EDT, 4 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
843 AM EDT SUN MAY 12 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL
PENNSYLVANIA LATER TODAY...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN
PENNSYLVANIA TODAY. CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT
AND BE IN A WARM UNSTABLE AIR MASS. BREAKS OF SUNSHINE ARE EXPECTED
TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL
MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE THAT SOME
OF THE THUNDERSTORMS WHICH DEVELOP MAY BECOME SEVERE.

THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

DIRIENZO/ONDREJIK
Special weather statement, May 12, 10:44 AM EDT, 2 hours 29 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 11:06 AM EDT, 2 hours 7 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:01 PM EDTFlash Flood WarningCTPClearfield6 hr
May 12, 3:19 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset41 min
May 12, 3:41 PM EDTSevere Thunderstorm WarningCTPBedford, Blair49 min
May 12, 4:04 PM EDTSevere Thunderstorm WarningCTPHuntingdon41 min
May 12, 4:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry39 min
May 12, 5:15 PM EDTSevere Thunderstorm WarningCTPFranklin60 min
May 12, 5:19 PM EDTSevere Thunderstorm WarningCTPLancaster56 min
May 12, 5:41 PM EDTSevere Thunderstorm WarningCTPYork64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.